All antibiotics may affect contraceptive efficacy, claim researchers

GPs should recommend additional contraceptive precautions when prescribing any antibiotic to women on hormonal contraceptives, according to the authors of a new study.

Enzyme-inducing antibacterial drugs are known to impair the efficacy of hormonal contraceptives. | GETTY IMAGES
Enzyme-inducing antibacterial drugs are known to impair the efficacy of hormonal contraceptives. | GETTY IMAGES

An analysis published in BMJ Evidence Based Medicine casts doubt on current guidance that there is no interaction between contraceptives and non-enzyme-inducing antibacterial drugs.

Enzyme-inducing antibiotics are known to impair the efficacy of hormonal contraceptives, but small published studies investigating the effects of non-enzyme-inducing antibiotics on contraceptives have either found inconclusive suggestions of an interaction, or have concluded that there is no evidence of interaction. 

Based on these studies, current guidance from the Faculty of Sexual and Reproductive Healthcare states that no additional contraceptive precautions are required when prescribing non-enzyme-inducing antibiotics in women using hormonal contraceptives, unless the antibiotics (or illness) cause vomiting or diarrhoea.

However, the small size of the published studies does not preclude the existence of an interaction in a subset of women.

Yellow Cards

To explore the issue further, researchers from the University of Oxford and the University of Birmingham used Yellow Card reports submitted to the MHRA to analyse the rate of unintended pregnancies associated with the combined use of contraceptives and antibiotics.

They surveyed 74,623 Yellow Cards submitted for 9 commonly used non-enzyme-inducing antibiotics and 32,872 for 12 enzyme-inducing drugs of various types (including antibiotics), along with a control group of 65,578 cards for 9 other randomly chosen drugs not expected to alter contraceptive efficacy.

The researchers report there were 6 unintended pregnancies in the Yellow Card reports of other drugs, equivalent to 9/100,000 of the population; 46 in the non-enzyme-inducing antibiotic reports (62/100,000); and 39 in the enzyme-inducing drug reports (119/100,000).

Compared with the other types of drug, unintended pregnancies were 7 times more common with non-enzyme-inducing antibiotics and 13 times more common with enzyme-inducing drugs.

The non-enzyme-inducing antibacterials were not associated with increases in the secondary endpoints of cardiovascular adverse events or headache (control events). Nor were they associated with diarrhoea, a potential confounding factor.

Precautionary principle

The researchers caution that it is impossible to calculate absolute risks from the data presented. They also acknowledge the risk of interaction will vary from woman to woman according to her physiological make-up and circumstances, so is highly unlikely to apply universally.

But they conclude: 'This evidence suggests there is an interaction of antibacterial drugs with hormonal contraceptives, which can potentially impair the effectiveness of the contraceptives.

'The precautionary principle dictates that women taking hormonal contraceptives should be advised to take extra contraceptive precautions when a short course of an antibacterial drug is added.'

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in